COVID-19 Travel Advisory: Stay up to date with the latest on the coronavirus pandemic.   Learn More >

Malaria Pills and Side Effects?

Old Oct 29th, 2006, 11:13 PM
  #1  
Original Poster
 
Join Date: Jun 2003
Posts: 1,522
Malaria Pills and Side Effects?

I'm going to India, and my doc prescribes Mefloquine (Lariam) that you take once a week. Has anyone used this, and what side effects did you experience?

I've read that it can cause nightmares, hallucinations, depression, anxiety, psychotic fits. Yikes! As if India won't be giving me those symptoms already! Some even develop extremely itchy rashes on their skin.

Anything that you can do to alleviate those side effects? Please share your experience. Thanks!
JC98 is offline  
Old Oct 30th, 2006, 01:23 AM
  #2  
 
Join Date: Jan 2003
Posts: 6,893
I would ask your doctor about the alternatives: Malarone and doxyclycline. Neither has the side effects you listed and both are commonly prescribed for malaria prevention in India.
Craig is offline  
Old Oct 30th, 2006, 02:39 AM
  #3  
 
Join Date: Oct 2006
Posts: 895
I think such side effects only apply to certain people (though that does not help if you are one of them). I took malaria tablets on and off for decades without any problems, as did untold millions of others.
kaneda is offline  
Old Oct 30th, 2006, 03:22 AM
  #4  
 
Join Date: Jan 2003
Posts: 6,893
PJG posted the following on the wrong thread. I am reposting it here:

"I agree with Craig, that Larium sometimes causes hallucinations,I used it in Africa 3 years ago and it did, I just now came back from another trip to Africa and used Malarone... just gave me a bit of dizziness when getting up at night.. other than that all was fine..."
Craig is offline  
Old Oct 30th, 2006, 04:21 AM
  #5  
 
Join Date: Mar 2003
Posts: 2,032
Of course it all depends on the individual.

Having said that I used to take Larium and the only side effect was vivid (and interesting) dreams and wonderful restful overall sleeps.

The last two times I used Malarone which was quite boring in comparison, with no effects at all.
NoFlyZone is offline  
Old Oct 30th, 2006, 05:40 AM
  #6  
 
Join Date: Feb 2006
Posts: 25,733
I tried Lariam and gave up after one pill. It gave me nightmares and paranoia. While people react differently, no reason to risk Lariam when you could take Malarone instead.
thursdaysd is offline  
Old Oct 30th, 2006, 06:09 AM
  #7  
 
Join Date: Jan 2003
Posts: 33,105
Larium is the anti-malarial most likely to cause side effects. Approximately one-third of people who take larium develop some kind of psychological side effect, most commonly vivid, bizarre or frightening dreams, but more severe psychological side effects (paranoia, severe, anxiety, and rarely, psychotic episodes) are sometimes seen. Almost two thirds of people taking larium do not experience troublesome side effects. The side effects are the reason physicians recommend people take several test doses before traveling, so if you do develop side effects, you can be switched to another anti-malarial. In excess of 90% of the side effects will appear within the first three doses. Larium has the advantage of once a week dosing, which many people like.

If you do not want to take Larium, talk with your doctor about other options. As Craig mentioned, doxycycline and malarone are your other two options.

Take a look at www.cdc.gov/travel for info on malaria and anti-malarials. Also, make sure you've has the appropriate immunizations for travel to India.
Kathie is offline  
Old Oct 30th, 2006, 07:07 AM
  #8  
 
Join Date: May 2004
Posts: 13,039
Personally I will not take Larium. I've been on Malarone twice...two years in a row... to Ghana, West Africa. I had some stomach problems with it and always felt just a bit out of it, but kept on going. Happy Travels!
Guenmai is offline  
Old Oct 30th, 2006, 09:56 AM
  #9  
Original Poster
 
Join Date: Jun 2003
Posts: 1,522
Thanks, all, for sharing your experiences. I'd better ask my doc for malarone as well.

As for Lariam (mefloquine), how long do those side effects (nightmares, psychotic fits, etc.) last after you take the pill? 1 or 2 days or the entire week?

My body doesn't take drugs very well, so I'm quite wary about all they I hear.

thanks again!


P.S. Craig, which malaria drug did you take for your India trip? And how you reacted to it? Thanks.
JC98 is offline  
Old Oct 30th, 2006, 10:22 AM
  #10  
 
Join Date: Jan 2003
Posts: 33,105
Everyone is different. Many people report they only have symptoms for a day or two after taking the larium, others report non-stop problems. If you have a history of adverse drug reactions, I'd suggest a different drug.

I've taken Malarone for several weeks for my last half dozen trips. I've never had any side effects.
Kathie is offline  
Old Oct 30th, 2006, 10:41 AM
  #11  
 
Join Date: Jan 2003
Posts: 6,893
JC - I started with Malerone and had to switch to doxycycline early in the trip due to stomach problems. Fortunately, my wife was taking doxy and had extra so I didn't have to get a new prescription until I returned. The only side effect of doxy is sensitivity to the sun so if you go that route, take precautions.
Craig is offline  
Old Oct 30th, 2006, 11:41 AM
  #12  
 
Join Date: May 2005
Posts: 947
On the assumption that having a number of us chime in, here is our experience.

My family of 4 took a course of malarone last summer and also the summer before. I was not keen on experimenting with Lariam because I know people who had overly vivid dreams when taking it. The Malarone was expensive but sounded like a much better drug for us. It was recommended for the areas that we were traveling in SEA.

All of us had mild GI complaints both times. It was an annoyance rather than an impediment to having a good trip. To the extent that the medecine provided substantial (not total) protection against malaria, it seemed worth it as you may surmise from our decision to take the drug again that second summer. It would be wrong to say that we felt no effects at all though. ("We" are a middle-aged couple and 2 older teens generally in good health.)

The one part of the experience that profoundly upset me happened here in the US and was a fluke that is unlikely to happen to any of you. When I went to our (respectable) clinic to pick up our travel meds for the second summer, the young dispensing agent said "Here is your malaria medicine." She showed me a prescription that differed in appearance from what I remembered us taking the previous year. It was mefloquine, not malarone, but she insisted that they were functional equivalents which they indeed are not. If I had been rushing and not remembered that the malaria meds from the previous year looked different, I might have unwittingly accepted the Mefloquine/Lariam, packed off to Asia, and later found myself at Siem Reap with a drug that I didn't want to take. I tell this ridculous tale so that anyone hurriedly preparing for a first trip look carefully at everything they pick up at the clinic before departure.
marya_ is offline  
Old Oct 30th, 2006, 12:00 PM
  #13  
 
Join Date: Jan 2003
Posts: 33,105
marya, That is a really frightening experience.
Kathie is offline  
Old Oct 30th, 2006, 01:08 PM
  #14  
 
Join Date: May 2005
Posts: 947
Thanks, Kathie.

Have a great trip, by the way!
marya_ is offline  
Old Oct 30th, 2006, 01:33 PM
  #15  
 
Join Date: Jan 2003
Posts: 33,105
Thanks, marya, this will be the first trip in years that I don't need an anti-malarial!
Kathie is offline  
Old Oct 30th, 2006, 01:51 PM
  #16  
 
Join Date: Oct 2006
Posts: 20
Are Marlari pills needed for Thailand?
ZotZot is offline  
Old Oct 30th, 2006, 02:24 PM
  #17  
 
Join Date: Jan 2003
Posts: 33,105
Only small parts of Thailand are malarial risk: The border areas with Burma, Laos and Cambodia (including Koh Chang) are highest risk.

take a look at www.cdc.gov/travel
Kathie is offline  
Old Oct 30th, 2006, 04:24 PM
  #18  
 
Join Date: Jul 2003
Posts: 9,903
The three of us have taken Lariam for three different trips to India with not even a twinge of a side effect. It does depend on the person. You won't know until you take one. Good luck.
jacketwatch is offline  
Old Dec 7th, 2006, 04:29 AM
  #19  
jsp
 
Join Date: Dec 2006
Posts: 6
I would not recommend Lariam to my worst enemy. I ended up suicidal and parnoid for 2 years after taking 8 tablets.
jsp is offline  
Old Dec 7th, 2006, 06:25 AM
  #20  
 
Join Date: Jul 2003
Posts: 9,903
Pardon me but med side effects go away after the cessation of the particular drug, depending of how long it takes for the particular drug to be metabolized and excreted. Lariam or any other drug for that matter doesn't stay in your body for anywhere near that length of time. The half life is long. 3 weeks but if you were so effected for 2 yrs. its not the drug. Its gone about 6 weeks after injestion of the last dose.
jacketwatch is offline  

Thread Tools
Search this Thread

Contact Us - Archive - Advertising - Cookie Policy - Do Not Sell My Personal Information

FODOR'S VIDEO